Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 47, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2000, 6:58 AM CDT for Scott County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2000, 6:58 AM CDT (11:58 UTC)
- Expired
- May 17, 2000, 7:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Scott County, IA
The radar
The Quad Cities radar (KDVN), 4 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:05 AM CDT | Hail 0.75 | Le Claire, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 12.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
828 WUUS53 KDVN 171200 SVRMLI IAC163-171245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 658 AM CDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST CENTRAL IOWA * UNTIL 745 AM CDT * AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTH OF SPRING LAKE... OR 7 MILES WEST OF DAVENPORT...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... DAVENPORT AROUND 710 AM CDT. DAVENPORT MUNICIPAL AIRPORT BY 715 AM CDT. BETTENDORF BY 720 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS OR 1.00 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:36 AM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 17, 2:36 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 236 AM CDT WED MAY 17 2000 SYNOPTIC PICTURE THIS MORNING SHOWS 554 LOW AT 500H OVER CENTRAL UTAH... WITH A WEAK RIDGE OVER THE MIDWEST. THE RIGHT REAR QUAD OF THE JET IS OVER NORTHEAST MISSOURI. AT THE SURFACE...991 LOW IN NORTHEAST COLORADO WITH WARM FRONT EXTENDING INTO CENTRAL KANSAS AND CENTRAL MISSOURI...AND A SECONDARY WARM FRONT ALONG THE IOWA-MISSOURI LINE. ETA/NGM/AVN MODELS INITIALIZED WELL ON 500H LOW. AT SURFACE ETA CAPTURED 991 LOW THE BEST. WITH DEW POINTS...NO MODEL DID ALL THAT WELL...ALTHOUGH IN THE BALL PARK. AT 850H ETA AND NGM DID QUITE WELL ON DEW POINTS...WITH AVN NOT SO GOOD. PRIMARY FORECAST THIS GO-ROUND IS WARM FRONT LIFTING INTO OR THROUGH THE FORECAST AREA TODAY AND TONIGHT...AND THEN SINKING BACK THROUGH THE AREA AGAIN THURSDAY...AND THEN SOUTH OF THE CWA THURSDAY NIGHT. THE COLORADO LOW WILL MAKE ITS WAY OVER IOWA IN THE THURSDAY EVENING/NIGHT TIME FRAME...PROVIDING ADDED ENERGY FOR PRECIPITATION. MODELS NOT IN TOTAL AGREEMENT ON WARM FRONT. NGM IS THE QUICKEST... LIFTING THE FRONT INTO THE DVN FORECAST AREA THIS MORNING AND INTO THE NORTH THIS AFTERNOON...HANGING IT JUST NORTH OF THE CWA TONIGHT...AND MOVING IT SOUTH TO SOUTHERN SECTIONS THURSDAY. THE ETA IS THE SLOWEST...HANGING THE FRONT JUST SOUTH OF THE CWA ALL DAY...LIFTING IT INTO THE CWA TONIGHT WHERE IT STALLS INTO THURSDAY...AND THEN SHIFTING IT SOUTH LATE IN THE DAY. THE AVN IS IN BETWEEN...AS USUAL... LIFTING THE FRONT INTO THE AREA THIS AFTERNOON...WHERE IT STALLS INTO TONIGHT...AND THEN BEGINS TO HEAD SOUTH THURSDAY. ALL MODELS BRING THE 500H LOW INTO WESTERN OR SOUTHWEST IOWA BY 00Z FRI...WITH SURFACE LOW JUST SOUTH OF THE MIDPOINT OF THE IOWA-MISSOURI LINE. THE AVN PUSHES THE FRONT SOUTH OF THE AREA THURSDAY NIGHT. THE AVN HAS BEST HANDLE ON PRECIP THATS FALLEN SO FAR TONIGHT...AND DOES OFFER A BELIEVABLE COMPROMISE BETWEEN THE NGM AND ETA. PRECIP IS ALREADY BEGINNING TO FORM NEAR SECONDARY WARM FRONT THIS MORNING IN SOUTHWEST IOWA. PRIMARY WARM FRONT...BEST DEFINED BY 850H TEMPS/DEW POINTS IS FURTHER SOUTH. MOISTURE IS NOT TERRIBLY PLENTIFUL WITH THIS SYSTEM...ALTHOUGH SURFACE DEW POINTS IN THE MID 60S LURKING JUST SOUTH OF THE FRONT. SPC HAS CWA IN SLIGHT RISK SEVERE FOR NEXT 24 HOURS. PRIMARY THREAT SHOULD BE TONIGHT NEAR WARM FRONT. ISOLATED TORNADOES POSSIBLE JUST NORTH OF FRONT. THURSDAY COULD ALSO SEE SEVERE WEATHER AS LOW APPROACHES. THREAT OF FLASH FLOODING ALSO EXISTS IN THE NEXT 36 HOURS. CURRENT ZONE PACKAGE ON TARGET. WILL TWEAK POPS TO REFLECT TIMING OF FRONT BASED ON AVN. .DVN... IA...NONE. IL...NONE. MO...NONE. ARKELL
In the hours before
Special weather statement, May 17, 4:40 AM CDT, 2 hours 18 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-180439- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 440 AM CDT WED MAY 17 2000 ...INCLEMENT WEATHER... A WARM FRONT ACROSS NORTHERN MISSOURI WILL LIFT NORTH TO BETWEEN INTERSTATE 80 AND DUBUQUE BY LATE THIS AFTERNOON...AND BECOME STATIONARY ACROSS THE AREA INTO THURSDAY. HIGH PRESSURE BUILDING INTO THE AREA FROM CANADA WILL PUSH THE FRONT SOUTH AGAIN THURSDAY EVENING AS A COLD FRONT. MODEL GUIDANCE IS NOT IN COMPLETE AGREEMENT AS TO HOW FAR THE FRONT WILL LIFT THIS AFTERNOON AND EVENING. THE FRONT COULD MOVE AS FAR NORTH AS NORTHERN IOWA AND SOUTHERN WISCONSIN TONIGHT BEFORE RETURNING SOUTH THURSDAY...BUT THIS IS THE LESS LIKELY SCENARIO. OVERRUNNING RAIN WILL BEGIN TODAY NORTH OF THE FRONT...WITH EMBEDDED SHOWERS AND THUNDERSTORMS ACCOMPANYING THE FRONT. LOCALLY HEAVY RAIN IS POSSIBLE TODAY FROM INTERSTATE 80 SOUTH TOWARDS BURLINGTON...AND TONIGHT FROM INTERSTATE 80 NORTH TOWARDS DUBUQUE. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE FORECAST AREA...WITH THE PRIMARY FOCUS BEING FROM INTERSTATE 80 NORTH. THE MAIN THREAT IS HAIL...ALTHOUGH ISOLATED TORNADOES WILL BE POSSIBLE JUST NORTH OF THE WARM FRONT. THE POSSIBILITY OF SEVERE WEATHER WILL EXTEND THROUGH THURSDAY. THE THREAT WILL BE MAINLY IN THE AFTERNOON AND EVENING...AND MAINLY FROM INTERSTATE 80 SOUTH...AS THE FRONT BEGINS TO SHIFT SOUTH AS A COLD FRONT...AND AS THE UPPER LOW APPROACHES EASTERN IOWA. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND/OR TONIGHT. REA
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:46 AM CDT | Severe Thunderstorm Warning | DVN | Delaware | 29 min |
| May 17, 9:06 AM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.